It has taken the medical profession a very long time to acknowledge that many of the most popular drugs in the pharmacy can cause a kind of dependence. By that we mean such drugs can precipitate serious withdrawal symptoms when stopped suddenly. The FDA and the drug companies have come up with a sanitized term for this reaction. They call it “discontinuation syndrome.” What they do not tell people is how to stop venlafaxine. If this antidepressant needs to be halted, it must be done very slowly!
A Reader Wants to Know How to Stop Venlafaxine:
Q. I had tried to get off Effexor XR a few years ago (venlafaxine), and the results were typical: agony, muscle aches, brain zaps and a depression worse than I had before starting on the drug.
Six months ago, thinking I had learned from experience, I crafted a foolproof plan. I reduced super-gradually (counting little beads inside the capsule).
At first, this went well. I was so proud of myself. Finally, I was down to five of those little beads. Then I got a horrible dizzy spell, and soon I slid down the rabbit hole again, just as if I had stopped suddenly. After suffering for two weeks, I called the prescriber. The first time, he had told me that I was being a hypochondriac. This time, he told me that “Some people can never quit Effexor.” I wanted to smack him! Instead, I started taking half the regular dose.
I was literally “hooked.” Will I be forced to take it for the rest of my life?
A. Your doctor, like many others, should take antidepressant withdrawal very seriously.
“All classes of drug that are prescribed to treat depression are associated with withdrawal syndromes. SSRI withdrawal syndrome occurs often and can be severe, and might compel patients to recommence their medication. Although the withdrawal syndrome can be differentiated from recurrence of the underlying disorder, it might also be mistaken for recurrence, leading to long-term unnecessary medication. Guidelines recommend short tapers, of between 2 weeks and 4 weeks, down to therapeutic minimum doses, or half-minimum doses, before complete cessation. Studies have shown that these tapers show minimal benefits over abrupt discontinuation, and are often not tolerated by patients. Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms.”
The authors suggest that drugs such as sertraline (Zoloft) or paroxetine (Paxil) should be tapered very gradually. The smaller the dose, the smaller and slower the reduction. It may take many months or even years to get off the drug completely.
We suspect that this would also help with your withdrawal from venlafaxine, a similar antidepressant. Some people remove just one bead every few weeks as they get closer to weaning off completely. Yes, this is a slow process, but that’s how hard it can be to avoid the “discontinuation syndrome.”
You may wish to look for a doctor who can help you with this instead of telling you it is impossible. You might also be interested in our Guide to Dealing with Depression, which discusses difficulties due to withdrawal and suggests a few nondrug approaches that may also help. You may also find our FREE Guide to Psychological Side Effects of interest.
Why Doesn’t the FDA Tell Doctors How to Stop Venlafaxine?
Drug companies and the Food and Drug Administration are very good at telling doctors how to start prescribing medicine. They seem far less interested in telling physicians or patients how to stop such medications. Here is an in-depth article we wrote titled:
Desvenlafaxine (Pristiq) Withdrawal:
It’s not just venlafaxine. A chemical cousin of venlafaxine is desvenlafaxine (Pristiq). You can read about the problems of discontinuation syndrome with this drug at this link. There are 367 comments, should you wish to learn how other people have managed to overcome the discontinuation syndrome.
Share your own experience about how to stop venlafaxine or any other antidepressant in the comment section below.